Primary Care Companion
Login  

This entire article is available in Full Text to registered users.

 

The article you requested is

A Case Report of Onset of Tinnitus Following Discontinuation of Antidepressant and a Review of the Literature

Prim Care Companion CNS Disord 2012;14(1):doi:10.4088/PCC.11br01218
10.4088/PCC.11br01218

This case report describes a 46-year-old woman with long-standing episodic severe depression (ICD-10 code F33) who discontinued venlafaxine over a 4-week taper after taking the antidepressant for 8 years. Severe discontinuation syndrome was experienced. Panic and relapse of depression occurred 2 months after achieving discontinuation, and the development of tinnitus took place concurrently to the discontinuation. The experience of the tinnitus as a side effect of discontinuation is different from cases reported in the literature in which the tinnitus was experienced when the antidepressant was started and ceased when the antidepressant was stopped. Here, the patient experienced the tinnitus as a discontinuation symptom, and it persisted even after the antidepressant was reintroduced. A review of the literature on antidepressant discontinuation syndrome is also provided.

Prim Care Companion CNS Disord 2012;14(1):doi:10.4088/PCC.11br01218

Submitted: May 21, 2011; accepted August 10, 2011.

Published online: February 16, 2012.

Corresponding author: Jane Clewes, MA, North Staffordshire Combined Healthcare NHS Trust, Central Therapies Mental Health, Harplands Hospital, Hilton Rd, Harpfields, Stoke-on-Trent, Staffordshire ST4 6TH, UK (cleweshj@o2.co.uk).